E-ISSN 2149-9934
*
Uncontrolled Agitation and Flushed Face Due to Tropicamide: A Missed Diagnosis
1 Division of Pediatric Emergency Unit, Department of Pediatrics, Karadeniz Technical University School of Medicine, Trabzon, Turkey  
2 Department of Pediatric Emergency, Çukurova University School of Medicine, Adana, Turkey  
3 Department of Pediatric Intensive Care, Çukurova University School of Medicine, Adana, Turkey  
JEMCR 2017; 8: 59-61
DOI: 10.5152/jemcr.2017.1797
This article was viewed 268 times, downloaded 144 times

Key Words: Anticholinergic syndrome, tropicamide, children
Abstract

Introduction: Topical ophthalmic drugs that are not used in appropriate doses may lead to overdose symptoms.

 

Case Report: A 2-month-old boy presented to the emergency department with extreme agitation, flushed face, mydriasis, cataract in the left eye, dry oral mucosa, spasticity in all extremities, and wheezing. It was learned that the patient had been receiving eye drops containing tropicamide at repeated doses before ophthalmologic evaluation. Pheniramine maleate and methylprednisolone were given to counter the drug-related side-effects or allergic reactions to the eye drop. At the follow-up, his symptoms and findings had become exacerbated, and he was admitted to the pediatric intensive care unit due to shock and drug-related anticholinergic toxicity.

 

Conclusion: This case illustrates the importance of recognizing toxidromes at differential diagnosis and is the first reported pediatric case with tropicamide-induced anticholinergic syndrome.

 

Cite this article as: Özkaya AK, Sarı Gökay S, Tolu Kendir Ö, Yıldıztaş RD, Yılmaz HL. Uncontrolled Agitation and Flushed Face Due to Tropicamide: A Missed Diagnosis. J Emerg Med Case Rep 2017; 8: 59-61.

Key Words
Authors
All
Author’s Corner
Reviewer's Corner
Survey
AVES | Copyright © 2017 Emergency Medicine Physicians Association of Turkey | Latest Update: 26.09.2017